Indiana, 2014

Hail in Indiana, June 17, 2014

June 17, 2014 · NWS IWX · 4 events in 1 county or zone

A highly unstable atmosphere was in place across the area with Most Unstable CAPES in excess of 4000 j/kg. Effective shear was sufficient, but on the lower end with 30 to 40 knots in the wake of a departing upper wave.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IWX wrote it up.

A highly unstable atmosphere was in place across the area with Most Unstable CAPES in excess of 4000 j/kg. Effective shear was sufficient, but on the lower end with 30 to 40 knots in the wake of a departing upper wave. A large elevated mixed layer helped keep most convection suppressed. A weak boundary was in place across northern parts of Indiana from earlier convection. A lake breeze from Lake Michigan developed and moved inland across LaPorte County, interacting with this the boundary and causing an isolated storm to eventually increase in intensity. Isolated large hail was noted with pockets of locally heavy rain.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Jun 17, 1:56 PM EST, 5 hours 10 minutes earlier.

Area forecast discussion, Jun 17, 1:56 PM EST, 5 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
256 PM EDT TUE JUN 17 2014

.SYNOPSIS...
ISSUED AT 410 AM EDT TUE JUN 17 2014

A ROUND OF THUNDERSTORMS IS EXPECTED TO ARRIVE LATE TONIGHT AND
INTO TOMORROW MORNING OTHERWISE DRY WEATHER WILL PERSIST THROUGH
THIS AFTERNOON. A VERY WARM AND HUMID AIRMASS WILL BE OVER THE AREA
TODAY...WITH HIGH TEMPERATURES IN THE LOWER 90 AND HEAT INDICES IN THE
MID TO UPPER 90S. LITTLE RELIEF EXPECTED OVERNIGHT WITH LOWS ONLY
IN THE LOWER 70S.

&&

.SHORT TERM...(THIS EVENING THROUGH WEDNESDAY)
ISSUED AT 246 PM EDT TUE JUN 17 2014

SUBTLE HGT RISES IN WAKE OF SW TROUGH EJECTING EWD THROUGH NRN MI
AND EARLIER EWD ADVTN OF STOUT EML HAD PUT A KIBASH ON UPSTREAM
CONV DVLPMNT INVOF OF TRAILING OUTFLW BNDRY ACRS NRN IL. 12Z
GUIDANCE CYCLE AT BEST NOISY W/PROGGED CONV DVLPMNT GOING FWD
THROUGH TONIGHT. MOST BELIEVABLE SCENARIO IS FOR RENEWED CONV
DVLPMNT OVR ERN IA/NRN IL COMMENSURATE W/RAMPING LLJ THIS EVENING
ALG NRN BOUND OF VRY UNSTABLE AIRMASS LAID OUT W-E ACRS THE
MIDWEST/PLAINS AND SEEN IN SPC 4KM OUTPUT. STEERING FLW AND
DOWNSTREAM SHEAR VECTORS WOULD SPRT THIS POTENTIAL MCS TO FWD
PROPAGATE ESE THROUGH THE SRN LAKES OVERNIGHT AND WILL HOLD W/SOME
FLAVOR OF LOWER CHC POPS MOST AREAS LATE TONIGHT INTO WED AM.

OTRWS BUBBLING CU FIELD INVOF STALLED OUTFLW ACRS NW/NRN IN STILL
QUITE FLAT AND INDICATIVE OF CONTD WARM LYR ALOFT AND SUBSTANTIAL
SFC BASED INHIBITION. HWVR WELL DEFINED CONFLUENCE ZONE ACRS NW
IN AND INCREASED LL MSTR FLUX INTO THIS EVENING MAY YET INITIATE
ISOLD CONVN PRIOR TO 00Z.

&&

.LONG TERM...(WEDNESDAY NIGHT THROUGH TUESDAY)
ISSUED AT 246 PM EDT TUE JUN 17 2014

TYPICAL EARLY SUMMER PATTERN IN STORE THROUGH THE PERIOD...WITH
PERIODIC CHANCES FOR CONVECTION TIED TO A WAVY FRONT THAT WILL
REMAIN IN THE VICINITY THROUGH THE WEEKEND...

SHORTWAVE MID/UPPER LEVEL RIDGE AMPLIFICATION INTO THE
WESTERN/CENTRAL GREAT LAKES...CONCURRENT WITH SFC HIGH PRESSURE
NOSING INTO THE EASTERN GREAT LAKES...WILL LIKELY ALLOW A MORE NW TO
SE ORIENTED FRONTAL BOUNDARY TO STALL OVER THE AREA WED NIGHT-THU.
UPSTREAM CONVECTION (COLD POOL/MCV DEVELOPMENT) AND POTENTIAL SLOW
FORWARD PROPAGATION ALONG THETA-E RIDGE/GRADIENT SUPPORT GOING MID
CHC POPS...WITH STRENGTHENING CAP AND WEAK WIND FIELD LIMITING
FACTORS.

FLOW PATTERN FLATTENS AND BECOMES MORE ZONAL FRIDAY INTO THE WEEKEND
AS A NORTHERN ROCKIES/HIGH PLAINS CLOSED LOW OPENS EASTWARD AND
HELPS BREAK DOWN RIDGING ALOFT LOCALLY. WEAKLY PERTURBED WNW FLOW
INVOF LEFTOVER FRONT (LIKELY MODULATED BY REMNANT CONVECTIVE
COMPLEXES AND COLD LAKE) ON THE SOUTHERN FLANK OF THIS WEAKENING
NEGATIVE HEIGHT ANOMALY WILL BRING ADDITIONAL CHANCES FOR
SHOWERS/STORMS/CLOUDS DURING THIS TIME. TEMPS AND MARGINAL SVR
CHANCES THROUGH THE PERIOD WILL BE DEPENDENT ON TIMING/TRACK OF
CONVECTIVELY ENHANCED/INDUCED SHORTWAVES AND DEGREE OF DAYTIME
HEATING IN BETWEEN. WEAK HEIGHT FALLS ASSOCIATED WITH ELONGATED MID
LEVEL TROUGH AXIS FINALLY DROPPING INTO THE GREAT LAKES REGION MAY
PUSH DEEPER MOISTURE AND BETTER STORM CHANCES SOUTH AND EAST BY
EARLY NEXT WEEK.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z WEDNESDAY AFTERNOON)
ISSUED AT 236 PM EDT TUE JUN 17 2014

TAIL END OF DECAYING CONV REMNANTS/COMPOSITE OUTFLW ACRS NW IN
HAD MIXED OUT AND ATTEMPTING TO BUBBLE NOW WITHIN ZONE OF SFC
CONFLUENCE STRETCHING FM NE IL EWD ACRS NRN IN. ALTHOUGH SFC BASED
CONDS HAVE BECOME QUITE UNSTABLE STILL A SUBSTANTIAL AMOUNT OF CIN
PRESENT GIVEN CONTD WARM LYR ALOFT AND SEEN VISUALLY W/FLAT CU
FIELD OUT THE WINDOW. THUS WILL CONT TO SIT TIGHT W/IMPLIED DRY TAF
FCST THROUGH THE OVERNIGHT. HWVR MOST PLAUSIBLE NR TERM SOLUTION
IS FOR NEW CONVN TO INITIATE FM ERN IA EWD THROUGH NRN IL THIS
EVENING AS LLJ KICKS UP AND THEN GROW UPSCALE INTO A FWD
PROPAGATING MCS AS IT SPREADS EWD THROUGH THE SRN LAKES OVERNIGHT.
WILL CONT TO MONITOR THROUGH THIS EVENING.

OTRWS GUSTY SWRLY GRADIENT WINDS WILL SUBSIDE BY SUNSET.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&

SYNOPSIS...AGD
SHORT TERM...T
LONG TERM...STEINWEDEL
AVIATION...T

VISIT US AT WWW.WEATHER.GOV/IWX (ALL LOWER CASE)

FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.NORTHERNIN.GOV
WWW.TWITTER.COM/NWSIWX
WWW.YOUTUBE.COM/NWSNORTHERNINDIANA
Hazardous weather outlook, Jun 17, 2:28 PM EST, 4 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NORTHERN INDIANA
328 PM EDT TUE JUN 17 2014

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-181930-
LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-
PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN-
MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-BERRIEN-
CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-
HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA...
KENDALLVILLE...LIGONIER...AUBURN...GARRETT...KNOX...NORTH JUDSON...
WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN...ROCHESTER...WARSAW...
WINONA LAKE...COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE...
MONTICELLO...BROOKSTON...LOGANSPORT...PERU...WABASH...
NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...DECATUR...
BERNE...MARION...HARTFORD CITY...MONTPELIER...PORTLAND...NILES...
BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS...
STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON...
ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA...
PANDORA...VAN WERT...DELPHOS...LIMA
328 PM EDT TUE JUN 17 2014 /228 PM CDT TUE JUN 17 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...
SOUTHWEST LOWER MICHIGAN AND NORTHERN INDIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS LATE THIS AFTERNOON THROUGH
LATE TONIGHT. SOME OF THESE STORMS MAY BE SEVERE WITH DAMAGING
WINDS ACROSS NORTHERN PORTIONS OF THE AREA.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS ARE POSSIBLE WEDNESDAY THROUGH SUNDAY. THERE IS A
SLIGHT RISK OF SEVERE STORMS ON WEDNESDAY AFTERNOON AND EVENING.
THE STORMS WILL ALSO HAVE THE POTENTIAL FOR PRODUCING HEAVY
RAINFALL WHICH COULD LEAD TO LOCALIZED FLOODING WEDNESDAY AND
THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON INTO TONIGHT.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

LMZ043-046-181930-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
328 PM EDT TUE JUN 17 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
SOUTHEASTERN LAKE MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS THIS EVENING THROUGH LATE
TONIGHT. THERE IS A SLIGHT RISK OF SEVERE STORMS WITH WIND GUSTS
OVER 50 KNOTS OVERNIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS ARE POSSIBLE WEDNESDAY THROUGH SUNDAY. THERE IS A
SLIGHT RISK OF SEVERE STORMS ON WEDNESDAY AFTERNOON AND EVENING.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX/?N=MARINE

In the hours before

Special weather statement, Jun 17, 6:29 PM EST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
729 PM EDT TUE JUN 17 2014

INZ003-004-014-180030-
LA PORTE IN-MARSHALL IN-ST. JOSEPH IN-
729 PM EDT TUE JUN 17 2014

...STRONG THUNDERSTORMS MOVING TOWARD NORTHERN MARSHALL...EASTERN LA
PORTE...SOUTHERN ST. JOSEPH AND EXTREME NORTHEASTERN STARKE
COUNTIES...

AT 725 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
RAPIDLY DEVELOPING THUNDERSTORM NEAR WALKERTON...OR 11 MILES
SOUTHEAST OF LA PORTE...MOVING EAST AT 25 MPH.

PEA SIZE HAIL...WINDS UP TO 50 MPH...OCCASIONAL CLOUD TO GROUND
LIGHTNING AND BRIEF HEAVY DOWNPOURS ARE POSSIBLE WITH THIS STORM.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE...
  GULIVOIRE PARK...
  BREMEN...
  WALKERTON...
  NORTH LIBERTY...
  LAKEVILLE...
  LAKEVILLE...

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES.

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

LAT...LON 4164 8607 4138 8607 4142 8647 4143 8647
      4143 8659 4144 8669 4155 8669
TIME...MOT...LOC 2329Z 268DEG 24KT 4150 8653

SLL

The radar

The Northern Indiana radar (KIWX), 64 km away, was scanning. The volume nearest the first event began at 00:07 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, St. Joseph

When
June 17, 7:06 PM EST to 7:07 PM EST
Where
St. Joseph County, North Liberty
Measured
0.88 in hail
Reported by
Public
Coordinates
41.530, -86.430

The public reported hail to the size of nickels just north of North Liberty on State Route 23.

Hail, St. Joseph

When
June 17, 7:13 PM EST to 7:14 PM EST
Where
St. Joseph County, North Liberty
Measured
1.75 in hail
Reported by
Amateur Radio
Coordinates
41.530, -86.430

Amateur radio operators relayed reports of hail ranging from the size of quarters to golf balls in an area from North Liberty to three miles north of North Liberty.

Hail, St. Joseph

When
June 17, 7:45 PM EST to 7:46 PM EST
Where
St. Joseph County, 1.38 mi N of North Liberty
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
41.550, -86.430

A trained spotter reported half dollar size hail north of North Liberty.

Hail, St. Joseph

When
June 17, 8:11 PM EST to 8:12 PM EST
Where
St. Joseph County, 0.52 mi E of (Sbn)michiana Arpt S
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
41.700, -86.310

A trained spotter reported nickel sized hail.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2014Every state in 2014This day in weather historyWarnings in Indiana, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 527167, 527168, 527170, 527171.